Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 783, NWS Jackson, MS

November 27, 2003Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Nov 27, 2003, 5:47 PM CST for Ashley County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2003, 5:47 PM CST (23:47 UTC)
Expired
Nov 27, 2003, 6:30 PM CST
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Ashley County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 272347
SVRJAN
ARC003-280030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
547 PM CST THU NOV 27 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 630 PM CST

* AT 547 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF HAMBURG...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PARKDALE AT 620 PM CST
  BE NEAR PORTLAND...MONTROSE AT 630 PM CST

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3313 9146 3311 9185 3327 9189 3339 9162
          3339 9147

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 2:00 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Nov 27, 2:00 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST THU NOV 27 2003

.DISCUSSION...THE MAIN FORECAST CONCERN IN THIS PACKAGE DEALS WITH
THE POSSIBILITY OF FLOODING AND THE DEVELOPMENT OF SEVERE
THUNDERSTORMS BEGINNING THIS AFTERNOON. CURRENT SATELLITE IMAGERY
SHOWS TEMPORARILY CLEARING SKIES WEST OF INTERSTATE 55. THIS COUPLED
WITH A MOIST SOUTHERLY FLOW IS ALLOWING FOR THE INSTABILITY TO BEGIN
TO REBUILD OVER THE AREA. CURRENT LOW LEVEL SHEAR VALUES HAVE
WEAKENED SLIGHTLY...WHILE MIDDLE TO UPPER LEVEL VALUES REMAIN
MODERATELY HIGH. EXPECT THE LOW LEVEL SHEAR TO INCREASE AS A COLD
FRONT OVER EAST TEXAS APPROACHES LATER THIS AFTERNOON. AS THE
INSTABILITY BUILDS AND AS THE SHEAR INCREASES...ANOTHER AREA OF
THUNDERSTORMS WILL BE PULLED NORTHWARD ALONG THE FRONT AND INTO THE
AREA. GIVEN THE SHEAR PROFILE...SOME OF THESE STORMS COULD BECOME
SEVERE WITH WIND GUSTS. HAIL IS ALSO POSSIBLE. GIVEN THE SATURATED
STATE OF THE SOILS ACROSS THE AREA FROM LAST NIGHTS RAIN...AND GIVEN
THE ANTICIPATED RAINFALL WITH THE UPCOMING FRONTAL PASSAGE...HAVE
ISSUED A FLOOD WATCH FOR AREAS ALONG AND SOUTH OF INTERSTATE
20...INCLUDING MADISON COUNTY.

THE RAINFALL SHOULD TAPER OFF LATE TONIGHT AS THE FRONT PUSHES TO
THE EAST. THE MODELS SHOW SIGNIFICANT CAA BEHIND THE FRONT.
THEREFORE...EXPECT A SIGNIFICANTLY COOLER AND DRIER AIRMASS TO
RETURN TO THE AREA FOR THE WEEKEND AS HIGH PRESSURE BUILDS IN AND AS
A NORTHERLY FLOW DEVELOPS.. CLEARING SKIES DURING THE DAY FRIDAY
WILL ENABLE STRONG RADIATIONAL COOLING TO OCCUR FRIDAY NIGHT. THE
COOLER AND DRIER CONDITIONS WILL PREVAIL THROUGH SATURDAY EVENING.
TEMPERATURES WILL BEGIN TO MODERATE ON SUNDAY AND MONDAY AS THE WIND
FLOW BECOMES MORE SOUTHWESTERLY...AHEAD OF ANOTHER APPROACHING
SYSTEM (MONDAY NIGHT). AT THIS TIME...THE ANTICIPATED SYSTEM FOR
MONDAY NIGHT APPEARS TO BE VERY WEAK AND SHOULD ONLY ALLOW FOR
ISOLATED...LIGHT PRECIP TO DEVELOP. FURTHERMORE...IT LACKS THE UPPER
LEVEL SUPPORT NEEDED FOR FURTHER DEVELOPMENT

AFTER THAT...EXPECT ANOTHER RIDGE OF HIGH PRESSURE TO BUILD INTO THE
REGION. MODEL FORECAST DATA SUGGESTS THAT THE ENSUING NORTHERLY FLOW
WILL NOT BE AS COOL AS THE FLOW BEHIND THE PREVIOUS FRONTAL PASSAGE
(THAT OCCURS LATER TODAY). NEVER THE LESS...OVERNIGHT TEMPS COULD
DROP BACK INTO THE UPPER 30S TO LOWER 40S UNDERNEATH CLEAR SKIES
WEDNESDAY NIGHT. HOWEVER...THE FLOW WILL BECOME SOUTHWESTERLY ON
THURSDAY AFTERNOON AS ANOTHER FRONTAL SYSTEM APPROACHES FOR FRIDAY.
AT THIS TIME NEXT FRIDAYS SYSTEM APPEARS TO BE BETTER DEVELOPED THAN
THE PREVIOUS ONE. THE MODEL SHOWS AN UPPER LEVEL LONG WAVE TROUGH
OVER THE MIDWEST...PROVIDING UPPER LEVEL SUPPORT. AT THIS TIME IT
APPEARS THAT THE SHEAR PROFILE WILL BE WEAK AND THAT THE INSTABILITY
WILL BE NONEXISTANT.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   045/052 027/053 033  90 10 00 00 00
MERIDIAN  046/053 025/053 030  ++ 10 00 00 00

.JAN WATCHES/WARNING/ADVISORIES...
MS...FLOOD WATCH IS IN EFFECT UNTIL 4 AM CST MAINLY SOUTH OF
     INTERSTATE 20...ALSO INCLUDING MADISON COUNTY.
LA...FLOOD WATCH IS IN EFFECT UNTIL 4 AM CST SOUTH OF INTERSTATE
     20.
AR...NONE.
&&

18/HENRY
Hazardous weather outlook, Nov 27, 12:37 PM CST, 5 hours 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281255-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1237 PM CST THU NOV 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS  EXTREME
SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND MUCH OF
MISSISSIPPI THROUGH THIS AFTERNOON. HOWEVER ACTIVITY WILL BE MORE
LIKELY ALONG AND SOUTH OF HIGHWAY 84. DAMAGING WINDS UP TO 65 MPH
AND HAIL TO THE SIZE OF QUARTERS ALONG WITH DANGEROUS LIGHTNING
WILL BE POSSIBLE.

A STALLED FRONT ALONG THE GULF COAST WILL COMBINE WITH AN UPPER
LEVEL DISTURBANCE AND COLD FRONT MOVING IN FROM THE WEST...TO
TRIGGER MORE STRONG THUNDERSTORMS THROUGH THE AFTERNOON INTO THE
NIGHT TIME HOURS.

THUNDERSTORMS SHOULD BUILD OVER LOUISIANA AS A COLD FRONT SWEEPS
IN FROM TEXAS BY LATE AFTERNOON. BY THE TIME THE STORMS REACH
MISSISSIPPI... MOST OF THE STORMS SHOULD BE ELEVATED IN NATURE
DUE TO THE HEAVY RAINS	LAST NIGHT AND THIS MORNING.
THEREFORE...MICROBURST WINDS AND HAIL SHOULD BE THE PRIMARY RISK.
 THE STORMS SHOULD END LATE TONIGHT AS COLDER AIR INVADES FROM
THE WEST.

...FLOODING...
WARM AND MOIST AIR WILL CONTINUE TO FLOW INTO REGION...SO MORE
HEAVY RAIN IS LIKELY THROUGH TONIGHT. A FLOOD WATCH IS POSTED FOR
AREAS GENERALLY SOUTH OF INTERSTATE TWENTY.  RAINFALL AMOUNTS
FROM 2-6 INCHES HAVE ALREADY FALLEN OVER CENTRAL AND SOUTH
PORTIONS OF THE  AREA...WITH AN ADDITIONAL 1-3 INCHES EXPECTED
THROUGH TONIGHT.  FLOODING OF ROADWAYS... CULVERTS AND OTHER LOW
LYING AREAS WILL BE POSSIBLE FOR NORTH PORTIONS AND MORE LIKELY
IN THE SOUTH.

THE RAIN SHOULD END AS A COLD FRONT SWEEPS EASTWARD ACROSS THE
AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 10:03 PM CSTSevere Thunderstorm WarningJANChicot27 min
Nov 26, 10:33 PM CSTSevere Thunderstorm WarningJANChicot32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.